Alert archive / New Mexico / Flash Flood Warnings in 2005
Flash Flood Warning 129, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 4, 2005, 4:33 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2005, 4:33 PM MDT (22:33 UTC)
- Expired
- Sep 4, 2005, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 189 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 5:07 PM MDT | FLASH FLOOD | 13 S Carlsbad, NM | 2 FEET OF WATER FLOWING OVER ROAD FROM BAR DITCHES ON COUNTY ROAD 748 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 042237 FFWMAF NMC015-050130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 PM MDT SUN SEP 4 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 730 PM MDT * AT 427 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING ALONG ROADS NEAR WHITES CITY. AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS MUCH OF SOUTHERN EDDY COUNTY. THESE STORMS WERE MOVING VERY SLOWLY TO THE WEST...AT 5 TO 10 MPH. ADDITIONAL HEAVY RAINFALL WILL LIKELY CAUSE FLASH FLOODING ALONG HIGHWAY 62 180 NEAR WHITES CITY...AS WELL AS COUNTY ROAD 720 BETWEEN WHITES CITY AND MALAGA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3201 10409 3230 10395 3229 10436 3201 10444 $$
1 follow-up statement
000 WGUS74 KMAF 042314 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 614 PM CDT SUN SEP 4 2005 NMC015-050130- EDDY- 514 PM MDT SUN SEP 4 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR SOUTHERN EDDY COUNTY... AT 507 PM MDT...A TRAINED WEATHER SPOTTER REPORTED 2 FEET OF WATER FLOWING OVER LOW SPOTS ALONG OLD CAVERN HIGHWAY...ALSO KNOWN AS COUNTY ROAD 748...ABOUT 8 TO 13 MILES SOUTH OF CARLSBAD. WATER WAS ALSO REPORTED OVER THE ROADWAY IN LOW SPOTS NEAR THE INTERSECTION OF OLD CAVERN HIGHWAY AND BLACK RIVER ROAD...ALSO KNOWN AS COUNTY ROAD 720. AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN EDDY COUNTY. ADDITIONAL MODERATE TO HEAVY RAINFALL WILL AGGRAVATE THE FLOOD THREAT. PERSONS TRAVELING ALONG LOCAL ROADS BETWEEN WHITES CITY AND MALAGA...AND SOUTH OF CARLSBAD SHOULD BE ON THE LOOKOUT FOR FLASH FLOODING...ESPECIALLY IN LOW LYING AREAS NEAR STREAMS AND CREEKS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. LAT...LON 3201 10409 3230 10395 3229 10436 3201 10444 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:26 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 4, 1:26 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 226 PM CDT SUN SEP 4 2005 .SHORT TERM... THE AIRMASS REMAINS MOIST AND UNSTABLE ACROSS THE ENTIRE CWFA THIS AFTERNOON...AND SCATTERED CONVECTION CONTINUES ACROSS MUCH OF THE WESTERN HALF OF THE CWFA. THESE STORMS ARE EXPECTED TO BE OF THE MULTICELL PULSE VARIETY AS DEEP LAYER SHEAR IS WEAK...BUT LOCALLY HEAVY RAINFALL IS A POSSIBILITY GIVEN STORM VELOCITIES NEAR 5 M/S AND PRECIPITABLE WATER VALUES IN EXCESS OF 3 CM. THE SCATTERED NATURE OF THIS CONVECTION PRECLUDES A WIDESPREAD FLASH FLOOD THREAT AND THUS WE WILL NOT ISSUE A WATCH...HOWEVER...WE HAVE MENTIONED THIS THREAT IN THE HWO. CONVECTION SHOULD BEGIN TO DISSIPATE SHORTLY AFTER SUNSET AS THE COMBINATION OF SPREADING COLD POOLS AND SENSIBLE HEATING LOSS COMBINE TO STABILIZE THE PBL. THERE WILL BE CONSIDERABLE MID AND HIGH LEVEL MOISTURE PRESENT OVERNIGHT...AND WITH A NEARLY MOIST ADIABATIC PROFILE...LITTLE LIFT IS NEEDED TO MAINTAIN AT LEAST ELEVATED SHOWERS. THE GFS CONTINUES TO EXHIBIT A WARM BIAS FOR OVERNIGHT LOWS... CONSEQUENTLY WE WILL TREND THE MIN TEMPERATURE AND DEWPOINT GRIDS TONIGHT STRONGLY TOWARD PERSISTENCE. POP...SKY...AND ASSOCIATED SENSIBLE WEATHER GRIDS WERE DRAWN TO REFLECT CHANCE CATEGORY POPS FROM SOUTHEASTERN NEW MEXICO SOUTH INTO THE BIG BEND...THEN TAPERING OFF TO SLIGHT CHANCE/ISOLATED CATEGORY ACROSS FAR EASTERN ZONES THIS EVENING. THE GFS APPEARS TO BE HAVING SOME CONVECTIVE FEEDBACK ISSUES OVER FAR WESTERN ZONES AFTER MIDNIGHT...AND WHILE WE EXPECT ISOLATED CONVECTION JUST ABOUT ANYWHERE EARLY MONDAY MORNING...QPF WAS SCALED BACK CONSIDERABLY OVER WHAT THE GFS SUGGESTS. LASTLY...WIND GRIDS REFLECT THE NAM12 FORECAST AVERAGED WITH A BLEND OF NAM AND GFS MOS GUIDANCE THEN TEMPERED A BIT FOR LOCAL EFFECTS. .LONG TERM... UPPER LEVEL RIDGE CONTINUES OVER THE CWA WITH WEAK A SHEAR AXIS AND THETA-E RIDGE OVER THE WESTERN PART OF THE REGION. BY MONDAY EVENING THE THETA-E RIDGE WILL BEGIN TO MOVE TO THE WEST AS THE UPPER LEVEL RIDGE STRENGTHENS OVER THE REGION. WILL CARRY CHANCE POPS OVER THE GUADALUPE MOUNTAINS WITH SLIGHT CHANCE POPS OVER THE ADJACENT PLAINS AND THE DAVIS MOUNTAINS. ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER THE EASTERN HALF OF THE CWA. BY MONDAY NIGHT THE POPS WILL BE MOVED TO THE MOUNTAINOUS AREAS WITH MORE ISOLATED CONVECTION EXPECTED OVER THE REMAINDER OF THE AREA. BY TUESDAY...THE PRECIPITATION CHANCES WILL DECREASE TO ISOLATED AFTERNOON CONVECTION OVER THE MOUNTAINS AS THE THETA-E RIDGE CONTINUES TO MOVE TO THE WEST. DRY WEATHER IS INDICATED IN THE PLAINS TUESDAY THROUGH SUNDAY. TEMPERATURES WILL REMAIN CLOSE TO NORMAL THROUGH THE WEEK WITH A VERY SLOW WARMING TREND EXPECTED. MOST HIGHS WILL BE IN THE 90S WITH 80S OVER THE HIGHER ELEVATIONS. LOWS WILL BE MAINLY IN THE 60S WITH A FEW 70S ALONG THE BORDER. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 89 66 91 / 20 10 10 10 CARLSBAD NM 65 87 65 90 / 40 30 30 20 DRYDEN TX 71 91 71 91 / 30 20 10 0 FORT STOCKTON TX 70 87 68 89 / 40 20 10 10 GUADALUPE PASS TX 63 83 62 82 / 50 30 30 20 HOBBS NM 66 88 66 90 / 40 30 30 20 MARFA TX 58 81 58 84 / 40 30 30 20 MIDLAND INTL AIRPORT TX 67 89 67 91 / 30 10 10 10 ODESSA TX 67 89 67 91 / 30 20 10 10 WINK TX 72 92 69 95 / 30 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/54
Hazardous weather outlook, Sep 4, 12:51 PM MDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 151 PM CDT SUN SEP 4 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 151 PM CDT SUN SEP 4 2005 /1251 PM MDT SUN SEP 4 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. MOST OF THIS ACTIVITY WILL BE WEST OF A LAMESA...MIDLAND...TO SANDERSON LINE. RAINFALL RATES NEAR AN INCH PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS... DRAWS...LOW WATER CROSSINGS...AND OTHER LOW LYING AREAS. WIND GUSTS NEAR 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO LIKELY. WHILE MOST OF THIS ACTIVITY WILL DIE OFF WITHIN A FEW HOURS OF SUNSET...ISOLATED THUNDERSTORM ACTIVITY WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
Nearby
Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.